Alert archive / Texas / Flash Flood Warnings in 1996

Flash Flood Warning 15, NWS Midland/Odessa, TX

June 23, 1996Brewster County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Jun 23, 1996, 2:48 PM CDT for Brewster County, Texas. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 23, 1996, 2:48 PM CDT (19:48 UTC)
Expired
Jun 23, 1996, 4:50 PM CDT
In force
2 hr
Issued by
NWS Midland/Odessa, TX
Area
Whole counties

County Brewster County, TX

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 7.8 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 1996-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1366 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 1996-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1366 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
658 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMAF 231949
FFWMAF
TXC043-232150-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND TX
248 PM CDT SUN JUN 23 1996

THE NATIONAL WEATHER SERVICE IN MIDLAND TX HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL 450 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN WEST TEXAS

   ...NORTHERN BREWSTER COUNTY
 
NATIONAL WEATHER SERVICE DOPPLER RADAR ESTIMATED JUST UNDER 2 INCHES
OF RAIN HAD FALLEN OVER THE CITY OF ALPINE THAT COULD CAUSE
LOCALIZED FLASH FLOODING.  THE THUNDERSTORMS IN NORTHERN BREWSTER
COUNTY STRETCHED FROM NEAR ALPINE TO 8 MILES WEST OF MARATHON.
MOVEMENT WAS SLOW TO THE SOUTHEAST.


DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 23, 2:45 PM CDT, 3 minutes earlier.

Area forecast discussion, Jun 23, 2:45 PM CDT, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND TX
245 PM CDT SUN JUN 23 1996

A FEW STORMS FIRING OVER THE WARNING AREA MTN REGIONS. ALSO LATEST
VISIBLE SATL IMAGERY SHOWS MORE CU FORMING MOSTLY EAST OF MIDLAND.
FROM WATER VAPOR PERSPECTIVE..THE BEGINNING OF A SIGNIFICANT W/COAST
TROF FORMING FROM UPPER LOW SW OF BRITISH COLUMBIA. A WEAK MOISTURE
PLUME EAST OF AN UPPER LEVEL DRY PUSH WAS LOCATED FROM THE CNTL TO
THE WRN GREAT LAKES. THE BEST MID/UPPER LEVEL MOISTURE CONCENTRATION
WAS FROM SOUTH OF THE TX BIG BEND TO THE ERN GREAT PLAINS. 18Z SFC
ANALYSIS HAS RATHER MOIST AIR IN PLACE OVER THE CWA WITH 60 DEWPOINTS
FAR WEST AS CNM. AS WITH PREVIOUS DISCO..THE SOUNDING THIS MORNING
SHOWS LESS CAPPING ROUND 700MB HENCE BETTER POPS TODAY/NITE.

THE FCST MODELS INITIALIZED FINE. THE ETA/AVN THIS FCST MORE IN
AGREEMENT SOLUTION WISE THIS TIME AROUND. ALL MODELS PREDICT RATHER
STRONG LATE SEASON TROFFING ALONG THE W COAST THIS WEEK. THIS WILL
TEND TO KEEP THIS REGION IN A SWLY UPPER FLOW. THE AVERAGE UPPER
LEVEL HEIGHT DON'T SHOW AS MUCH CHANGE. HOWEVER..THE STRING OF 100
DEGREE DAYS SHUD COOL TO THE 90S. THE MODELS SHOW SUFFICIENT LOW
LEVEL MOISTURE OVER THE REGION THRU TMRW. THE 7H TEMPS DO REBOUND SO
ADDITIONAL CNVCTN WILL BECOME MORE ISOLATED. WILL FOLLOW PREVIOUS
TREND WITH TEMPS..THE MODELS NOT TO BAD IN THAT REGARD. COOR WITH
LBB. COMMENTS ARE WELCOME...

CNM  67/20
MAF  69/20
MRF  62/20
P07  73/20

BOYD

In the hours before

Special weather statement, Jun 23, 11:57 AM CDT, 2 hours 51 minutes before
NMZ027>029-TXZ045>048-050>052-057>063-067>070-074-075-079>082-240500-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND TX
1157 AM CDT (1057 AM MDT) SUN JUN 23 1996

THIS OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES IN WEST TEXAS:

ANDREWS   CULBERSON  GLASSCOCK   MARTIN    REAGAN   UPTON
BORDEN    DAWSON     HOWARD      MIDLAND   REEVES   WARD
BREWSTER  ECTOR      JEFF DAVIS  PECOS     SCURRY   WINKLER
CRANE     GAINES     LOVING      PRESIDIO  TERRELL

AND IN SOUTHEAST NEW MEXICO:

EDDY      LEA

SYNOPSIS: THE PRESENCE OF LOW LEVEL MOISTURE...A SLIGHTLY COOLER
MIDDLE ATMOSPHERE...AND DAYTIME HEATING WILL HELP MORE SCATTERED
SHOWERS AND THUNDERSTORMS TO DEVELOP LATER THIS AFTERNOON AND
EVENING. RELATIVELY WEAK ATMOSPHERIC DYNAMICS SHOULD KEEP MOST OF
THESE STORMS BELOW SEVERE LIMITS...BUT SMALL HAIL AND GUSTY WINDS ARE
POSSIBLE. THE SLOW MOVEMENT OF THESE STORMS WILL ALLOW LOCALLY HEAVY
RAINFALL TO OCCUR.

SPOTTER ACTIVATION IS NOT ANTICIPATED.

BOYD

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 2:21 PM CDTSevere Thunderstorm WarningMAFBrewster64 min
Jun 23, 4:28 PM CDTSevere Thunderstorm WarningMAFBrewster32 min

Nearby

Flash Flood Warnings in Texas, 1996Every flash flood warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.